MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 2.7/3.5MM PL-D HUMERUS PL 6H L 85MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 2.7/3.5MM PL-D HUMERUS PL 6H L 85MM; PLATE, FIXATION, BONE
Model Number 72466106N
Medical Device Problem Code Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the laser mark on an evos 2.7/3.5mm pl-d humerus pl 6h left 85mm was"right" instead of "left".As this was noticed upon while putting kits together in the distributor facilities, there was not any impact on a patient.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photograph was reviewed, and revealed that the laser etching of the device says "right".A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to drawing print, laser mark on the evos 2.7/3.5mm pl-d humerus pl 6h left should be "left" instead of "right".A review made by the quality engineering team revealed that the part was verified to be a left-handed part with the correct batch and catalog item laser etched.Only the hand laser etching is discrepant and depicts ¿right¿ instead of ¿left¿.No additional complaints have been reported.The incident was escalated.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.The root cause of this event was determined to be the laser was programmed incorrectly during program creation.Subsequent visual inspections failed to capture the discrepancy.This issue was identified and is being addressed though our internal quality process.Based on this investigation, the need for corrective action is indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H11: this case has been reassessed by the manufacturer based on the risk analysis performed and was determined to be not reportable pursuant to 21 cfr §803.This position considers the most likely scenario and worst case scenario if this plate makes it to the operating room.This is a non-sterile part that is removed from packaging and placed in a sterilization tray with other left-handed parts prior to sterilization.The failure is recognizable by the user as the package labelling and catalog item laser etch is correct.In case the device is used during surgery, it is either used correctly as a left-handed part or an alternate is utilized without significant surgical delay.

Brand Name
EVOS 2.7/3.5MM PL-D HUMERUS PL 6H L 85MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16383545
Report Number1020279-2023-00355
Device Sequence Number12166952
Product Code HRS
UDI-Device Identifier00885556664636
UDI-Public00885556664636
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K173293
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72466106N
Device Catalogue Number72466106N
Device Lot Number21AM09488
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2023
Supplement Date Received by Manufacturer03/28/2023
04/12/2023
Initial Report FDA Received Date02/15/2023
Supplement Report FDA Received Date03/29/2023
04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown